Maine, 2021Damaging Winds in Maine, July 20, 2021
July 20, 2021 · NWS GYX · 2 events in 2 counties and zones
A cold front moved into a very moist air mass and sparked a few thunderstorms near the Maine coast during the early afternoon hours of the 20th. A couple of these storms produced severe weather with isolated areas of wind damage being reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved into a very moist air mass and sparked a few thunderstorms near the Maine coast during the early afternoon hours of the 20th. A couple of these storms produced severe weather with isolated areas of wind damage being reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 20, 11:09 AM EST, 2 hours 56 minutes earlier.
Area forecast discussion, Jul 20, 11:09 AM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Gray ME
Issued by National Weather Service Caribou ME
1209 PM EDT Tue Jul 20 2021
.SYNOPSIS...
Warmer weather is expected today ahead of an approaching cold
front. This front will bring chances for afternoon showers and
storms. Low pressure will cross the area Wednesday bringing
another round of showers and storms with the potential for a few
strong storms in the afternoon. Drier weather is expected
Thursday into the Saturday outside the chance for afternoon
showers Friday with temperatures generally in the 70s. Another
system approaches Sunday for renewed chances of precipitation as
the unsettled July pattern continues.
&&
.NEAR TERM /THROUGH TONIGHT/...
Noon Update...Expanded the area of haze to include nearly all of
the forecast area. Augusta has dropped down to 5SM visibility
with haze, while other sites generally range from 4 to 9SM
visibility with varying density of low level smoke. HRRR near
surface smoke guidance indicates that smoke concentrations
locally in excess of 20 micrograms per cubic meter are possible
over these areas this afternoon. Visibility reductions to 3 to
5SM reported across northern NY are associated with the near
surface smoke, which will move southeast towards the area over
the next several hours. Otherwise, no major changes were needed
with just some adjustments to match current temperature and dew
point observations. Water vapor satellite imagery shows a
compact vorticity maxima across southeastern Ontario which will
be the focus for shower and thunderstorm activity this
afternoon.
Previous discussion below...
High Impact Weather Potential:
* Potential for an isolated strong to severe thunderstorm this
afternoon. Locally heavy rain is possible given relatively slow
storm motion.
Pattern: Shortwave trough that has been parked over the
northeastern United States is finally starting to move east early
this morning...in response to strengthening mid level westerly flow
ahead of another shortwave...seen as a darkening in early morning
GOES 16 water vapor imagery over Lake Superior. This feature will
travel south and east today...reaching the eastern Great Lakes by
this evening. To it/s east...a weak front/surface trough is draped
just north of our forecast area and across northern Maine. With the
initial shortwave lifting east...skies are at least partially
clearing early this morning with areas of fog given residual
boundary layer moisture. The forecast focus for today is the impact
of the upstream shortwave and the potential for shower/storm
development as it spreads increasing forcing for ascent over the
region.
Today: By about noontime...MLCAPES increase to 750-1000 J/KG
with mid level heights begin to fall as a weak 25-30kt jet at H5
encroaches on the region from the west. The aforementioned weak
surface trough as well as upslope assistance along the terrain
in an fairly uncapped environment should allow convection to
fire over northern areas with showers/storms slowly moving east.
Given pretty weak winds aloft...deep shear will be on the order
of around 25kt...slowly increasing with time. Thus...any
initial severe threat would be from a local downburst and this
would be isolated at best. Relatively weak mid level flow does
suggests some heavy rain potential...but PWATs and warm cloud
depths are much lower than they have been in previous days so
this threat appears isolated as well.
Further north and west...the CAMs suggest convective line
development closer to the upstream shortwave with this line
approaching the CT Valley towards 00Z. We'll focus more on this in
the short term section below.
Thus...overall today scattered shower/storm development particularly
from the Whites south and east to the ME Midcoast with less coverage
to the south and west.
Temperatures: T8s across the area will range from around +13C over
the mountains....to near +15C along the coast. This should allow
for highs in the upper 70s north to mid /perhaps upper/ 80s in the
south...which will feel rather warm given the past few cool
days...as well as the added boost from surface dewpoints in the
upper 60s.
&&
.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
High Impact Weather Potential:
* Low threat of isolated severe storm along the CT Valley this
evening.
* Potential for severe storms over southern NH and the coast of ME
for the day Wednesday.
Tonight: Aforementioned convective line makes a run at the CT
Valley by 9-10pm...but instability will rapidly be waning at
this point...and thus expect any damaging wind threat to be
confined to the CT Valley area as thunderstorms weaken with
showers moving east across the remainder of the forecast area
through the night. Multiple rounds of rainfall sets the stage
for patchy fog development. Otherwise...expect a mild night as
the surface cold front will still be west of the region with
dewpoints still in the 60s.
Wednesday: Shortwave trough axis will be over western New York and
marching east with mid level height falls increasing during the
morning and a ribbon of 30-35kt winds at H5 over the
southeastern half of the forecast area. It is a bit hard to
define a surface front from surface dewpoints/winds...but
surface troughing will be centered over the forecast
area...pushing offshore by late in the day. This should allow
for a plume of instability to develop across the southeastern
half of the forecast area with surface dewpoints still in the
upper 60s to near 70 while mid level lapse rates improve from
the day previous as mid level temperatures fall with arriving
shortwave. Given this setup and a stronger wind field
aloft...agree with new SPC day 2 outlook showing a marginal risk
of severe storms for the southeastern third of the forecast
area with both wind and hail being potential threats.
Temperatures: T9s along the coast will be similar to the day
previous and therefore...believe there is a reasonable chance for
these areas to push into the lower 80s with cooling temps aloft
arriving over the north keeping this area in the 70s.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Temperatures will run below normal, generally in the 70s, through
the extended forecast period as persistent 500 mb troughing
continues over the Northeast. A cold front will push east of
the area Wednesday night with showers and storms tapering off
during the evening. Drier weather is expected Thursday in the
wake of the cold front followed by showery weather Friday as
another piece of energy rotates through the mid level trough.
High pressure builds in Saturday for fair weather lasting into
Sunday with another system approaching late Sunday lasting into
Monday.
Shortwave trough axis crosses the area Wednesday night with showers
tapering off as a cold front presses east of the area. Lingering low
level moisture will lead to patchy fog overnight before northwest
winds usher in drier air Thursday with dewpoints dropping into the
40s north to 50s south. Cold air aloft will allow for clouds to
develop into the afternoon with a slight chance for a shower in the
mountains. Downsloping winds will bring the highest temperatures
along the coast with highs in the upper 70s with generally low to
mid 70s elsewhere.
The short wave that crossed the area Wednesday night will close off
into an upper low that will spin over the Canadian Maritimes Friday.
The combination of cold air aloft and a spoke of energy rotating
around the upper low will bring chances for showers Friday, mainly
in the afternoon. Short wave ridging aloft and high pressure at the
surface build in Saturday for fair weather and temperatures still
mainly in the 70s with some low 80s.
Going into next week the 500 mb pattern starts to deamplify across
North America. Still, a short wave will be tracking across the Great
Lakes Saturday night bringing increasing chances for precipitation
Sunday. Confidence is low in timing and areal extent of
precipitation with this feature Sunday as well as additional
features into early next week as global models suggest multiple
disturbances will track near New England as 500 mb flow turns more
zonal.
&&
.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
Short Term...
Summary: Haze will reduce visibility across the region today. Showers
and thunderstorms will develop ahead of an approaching low
pressure system today before weakening tonight. Additional
showers and storms are expected during the day Wednesday as the
low moves over the region.
Restrictions: VFR/MVFR with visibility restrictions in haze due
to wildfire smoke. Additional brief MVFR/IFR restrictions are
possible in scattered showers and thunderstorms that will impact
HIE- AUG- PWM and possibly RKD.
Tonight...another round of showers and storm will arrive from
the west...and potentially impact our NH terminals before
weakening. LIFR/IFR fog is expected to develop outside of MHT-
PSM tonight before it burns off Wednesday morning with another
round of showers and thunderstorms bringing the potential for
additional restrictions.
Winds: West northwest winds 5-10kts will diminish to calm/
light-variable tonight before returning to 5-10kts from the
west northwest on Wednesday. Exception to this will be at PWM-
RKD where afternoon winds will turn more onshore from the south
around 10kts.
Lightning: Lightning will be possible after 16Z today into this
evening /around 03Z/. Afternoon thunderstorm activity will
likely be confined to HIE-PWM-AUG-RKD while evening activity
would most likely impact our NH terminals. Lightning will again
be possible during the day on Wednesday. Both this afternoon and
again Wednesday some storms may become strong to severe.
LLWS: LLWS is not expected through Wednesday.
Long Term...Showers and TSRA will taper off Wednesday evening
with lingering low level moisture leading to patchy fog
overnight. Mainly VFR is expected Thursday into Saturday.
&&
.MARINE...
Short Term...Winds and waves are expected to remain below SCA
levels through the period although there will be the potential
for thunderstorms by late this afternoon...with this threat
continuing into Wednesday which may allow for locally hazardous
conditions.
Long Term...Winds and seas will remain below SCA thresholds Thursday
through the weekend.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.
&&
SYNOPSIS...Schroeter
NEAR TERM...Arnott/MStrauser
SHORT TERM...Arnott
LONG TERM...Schroeter
AVIATION...Arnott/MStrauser/Schroeter
MARINE...Arnott/Schroeter
Hazardous weather outlook, Jul 20, 2:42 AM EST, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
342 AM EDT Tue Jul 20 2021
MEZ012>014-018>028-033-NHZ006-008>015-210745-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Southern Carroll-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
342 AM EDT Tue Jul 20 2021
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.
.DAY ONE...Today and tonight.
Showers and thunderstorms are expected to develop this afternoon with
the potential for a few storms to become strong to severe with
damaging winds being the greatest threat.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Showers and storms are expected to develop again across the region on
Wednesday with the potential for some storms to become strong to
severe with damaging winds being the greatest threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MEZ007>009-NHZ001>005-007-210745-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton-
Sullivan-
342 AM EDT Tue Jul 20 2021
This Hazardous Weather Outlook is for west central Maine, western
Maine, central New Hampshire and northern New Hampshire.
.DAY ONE...Today and tonight.
Showers and thunderstorms are expected to develop this afternoon with
the potential for a few storms to become strong to severe with
damaging winds being the greatest threat.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ150>154-210745-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
342 AM EDT Tue Jul 20 2021
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
A few thunderstorms may cross the marine waters this afternoon and
evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A few thunderstorms are possible over the marine waters on Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ARNOTT
In the hours before
Special weather statement, Jul 20, 12:30 PM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Gray ME
130 PM EDT Tue Jul 20 2021
MEZ012-NHZ004-006-201800-
Southern Oxford-Southern Carroll-Northern Carroll-
130 PM EDT Tue Jul 20 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN OXFORD AND EAST
CENTRAL CARROLL COUNTIES...
At 129 PM EDT, a strong thunderstorm was located near Conway, moving
east at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Conway, Fryeburg, Hiram, Madison, Brownfield, Freedom, Denmark, Eaton
and Porter.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4397 7117 4397 7082 4381 7088 4380 7090
4385 7119
TIME...MOT...LOC 1729Z 282DEG 9KT 4390 7110
MSCSpecial weather statement, Jul 20, 1:08 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Gray ME
208 PM EDT Tue Jul 20 2021
MEZ012-018>020-024-033-201930-
Southern Oxford-Interior Cumberland Highlands-Androscoggin-Interior
York-Central Interior Cumberland-Coastal Cumberland-
208 PM EDT Tue Jul 20 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN YORK...
SOUTHERN OXFORD...SOUTHWESTERN ANDROSCOGGIN AND CUMBERLAND
COUNTIES...
At 201 PM EDT, an area of thunderstorms capable of producing heavy
downpours was over parts of Southern Oxford, Cumberland,
Androscoggin and York counties.
Locations impacted include...
Lewiston, Westbrook, Bridgton, Fryeburg, Mechanic Falls, Naples,
Turner, Cumberland, Gorham, Falmouth, Gray, Hiram, Cornish, Raymond,
Waterford, Standish, Yarmouth, Greene, Durham and Casco.
Very heavy rainfall is possible underneath these storms which may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4373 7097 4415 7099 4432 7018 4375 7021
TIME...MOT...LOC 1805Z 269DEG 33KT 4414 7027
Lulofs
Thunderstorm Wind, Cumberland
- When
- July 20, 2:05 PM EST to 2:10 PM EST
- Where
- Cumberland County, 0.5 mi W of Mackworth Pt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 43.700, -70.240
Severe thunderstorm wind gusts downed multiple trees on Payson Road.
Thunderstorm Wind, York
- When
- July 20, 2:45 PM EST
- Where
- York County, 1.47 mi NNW of Pine Park
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.520, -70.430
Several trees downed in Saco, mainly on and near Route 1.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Colorado, July 20, 20214 deaths · $500,000 · 1 event
- Flash Flooding and Hail in New Mexico, July 20, 20213 deaths · $10,000 · 0.88 in hail · 4 events
- Flash Flooding and Flood in New York, July 20 to 21, 2021$301,000 · 2.5 in hail · 51 events
- Debris Flows in Colorado, July 20, 2021$800,000 · 5 events
- Hail and Damaging Winds in New York, July 20, 2021$297,000 · 1.25 in hail · 21 events
- Flash Flood and Damaging Winds in Vermont, July 20, 2021$197,000 · 60 kt wind · 15 events
- Flash Flooding in Louisiana, July 20, 2021$170,000 · 11 events
- Damaging Winds in Arizona, July 20, 2021$175,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in New York, July 20, 2021$53,000 · 1 in hail · 22 events
- Flood and Hail in New York, July 20, 2021$24,000 · 1.25 in hail · 34 events
- Hail and Damaging Winds in Pennsylvania, July 20, 2021$71,000 · 50 kt wind · 7 events
- Flash Flooding and Lightning Strike in Arizona, July 20, 20214 injured · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976515, 976517.